Combining a common antibiotic with an even more common blood pressure medicine can result in sudden death. The interaction can lead to dangerously high levels of potassium (hyperkalemia) in the body, which in turn can trigger fatal heart rhythm abnormalities. Sadly, there is not adequate awareness about the deadly consequences of this drug interaction.
We have been alarmed about incompatible drug combinations for more than 40 years. In the first edition of The People’s Pharmacy (1976) we wrote:
“Drug interactions are the Achilles heel of the medical profession. The laws of nature no longer hold true. This is a crazy world where one plus one equals three, where down may very well be up and surely pigs have wings. In fact, mixing medicines is very much like playing Russian roulette. You never know when a particular combination will produce a lethal outcome.”
In the 1970s there were no computers for physicians or pharmacists to use to check for dangerous interactions and there were few references available to check out a possible problem. More often than not, health professionals relied upon memory to try to avoid such complications. It was an impossible task. No human can possibly remember all the dangerous drug combinations.
Now, we have computers as close as our smart phones. Automated systems check on interactions before a doctor can finalize a prescription and before a pharmacist can dispense it. The trouble is, physicians and pharmacists often ignore and override drug interaction alerts, especially those they deem relatively unimportant.
That may be what has been happening with a deadly combination between a commonly prescribed antibiotic and an even more commonly prescribed blood pressure medicine.
Co-Trimoxazole (Trimethoprim + Sulfamethoxazole)
Co-trimoxazole is a widely used antibiotic. It is estimated that roughly 20 million prescriptions are filled for this drug each year. It goes by many names. Bactrim and Septra were the original brand names for this drug. These days, generic forms are dispensed as co-trimoxazole or the combination trimethoprim and sulfamethoxazole (abbreviated TMP-SMX or TMP-SMZ). This combination antibiotic is prescribed for urinary tract, respiratory, digestive and skin infections, to name just a few of its many applications.
RAS (Renin-Angiotensin System) Inhibitors (aka ARBs and ACEi)
These are among the most popular blood pressure drugs in the pharmacy. Such drugs are also prescribed to treat congestive heart failure (CHF), heart disease and kidney disease. Experts estimate that over 250 million prescriptions are written for angiotensin receptor blockers (ARBs) and ACE (angiotensin converting enzyme) inhibitors. Some of the most common names are:
- Benazepril (Lotensin)
- Captopril (Capoten)
- Enalapril (Vasotec)
- Lisinopril (Prinivil, Zestril)
- Quinapril (Accupril)
- Ramipril (Altace)
ARBs (Angiotensin Receptor Blockers)
- Candesartan (Atacand)
- Irbesartan (Avapro)
- Losartan (Cozaar)
- Olmesartan (Benicar)
- Telmisartan (Micardis)
- Valsartan (Diovan)
These drugs are also included in many combination products. Here are just a few examples: Avalide, Capozide, Exforge, Hyzaar, Lotrel, Micardis HCT, Tribenzor, Twynsta and Valturna.
The Scary Story Behind this Deadly Drug Discovery
Canadian researchers have been concerned about the combination of the antibiotic co-trimoxazole with ARBs or ACEIs for years. They tracked 100,000 people who had received a prescription for one of these blood pressure medications. More than one in ten had also received a prescription for the antibiotic in question. Those who got the combo were almost seven times more likely to be hospitalized for problems due to high potassium compared to people taking different antibiotics (Archives of Internal Medicine, June 28, 2010). They noted then that:
“These findings support the notion of a potentially life-threatening drug interaction between trimethoprim and inhibitors of the renin-angiotensin aldosterone system.”
New Research Confirms This Deadly Risk
This fall the Canadian researchers closed the loop on this deadly drug interaction (BMJ, Oct. 30, 2014). They searched the Canadian medical database and identified over a million people who had taken either an ARB or an ACE inhibitor during the 17-year study period. They looked for cases of sudden death and discovered that patients who had also received co-trimoxazole were significantly more likely to have died within 14 days than those who received the penicillin-type antibiotic amoxicillin.
“We found that use of co-trimoxazole was associated with an increased risk of sudden death in older patients taking angiotensin converting enzyme inhibitors or angiotensin receptor blockers. We speculate that this association reflects sudden death from co-trimoxazole induced hyperkalemia in a vulnerable group of patients. The importance of our findings is underscored by the fact that co-trimoxazole is prescribed to millions of patients taking angiotensin converting enzyme inhibitors or angiotensin receptor blockers. Sudden death in these patients is likely to be misattributed to underlying cardiovascular disease, rather than hyperkalemia.”
Sudden Death Ignored
Did you catch that last sentence? What it means is that when an older person dies suddenly while taking co-trimoxazole while on a medication like lisinopril or valsartan, no one will figure out why. The cause of death will likely be assumed to be of “natural causes” such as a heart attack. Nowhere on the death certificate will it say, “This patient died because of a drug interaction mistake.”
Did you also note that the authors said millions of patients receive this antibiotic in combination with ARBs or ACE inhibitors? In other words, an awful lot of people are vulnerable to this potentially deadly drug combination.
The Bottom Line
Finally, we checked with two of the best drug interaction resources available on the web. We wondered what they said about this problem. One warned that potassium levels may increase and therefore should be monitored. The other seemed even less concerned. Instead of putting this in the “Avoid” or “Caution” category, it merely listed this interaction as one that should be monitored because of a possible risk of hyperkalemia.
That means it is likely to be ignored by many health professionals. They get warnings like that dozens of times a day. There is even a name for this situation: “alert fatigue.” It means that physicians and pharmacists override the computerized warnings because they get so darned many.
A hyperkalemic crisis can come on so suddenly that even if a conscientious doctor were monitoring serum potassium levels every few months that might not be frequently enough to catch a problem in time. The Canadian researchers reported that many of the patients they were tracking died suddenly within one to two weeks of starting this combination.
If this example has you concerned, you may want to read more details in our chapter “Drug Interactions Can Be Deadly.” There are 11 tips for preventing dangerous drug interactions at the end of the section. You can find it in our book, Top Screwups Doctors Make and How to Avoid Them. We assure you that this interaction is just the tip of the iceberg!
If people you love take multiple medications, this book might save their lives.